My ultra-crazy Arisia schedule for this weekend:
- Fri 8:00-9:15pm
- Judging and Being Judged in Costume Contests — 1hr 15min — Revere (2)
- What do judges look for when looking at costumes up close and on stage? Past judges and contestants discuss what judges look for in both presentation and workmanship. (Aurora Celeste, Susan de Guardiola (m), Jill Eastlake, Marty Gear, The Wombat)
- Fri 9:30-10:45pm
- Corsets, Hoops, & Other Undergarments — 1hr 15min — Independence (3E)
- What goes under your costume can be just as important as your actual costume. Find out the basics of corsets, hoop skirts, and everything else that you can find under a costume. (Ann Catelli, Aurora Celeste, Susan de Guardiola (m), Jamila Sisco)
- Sat 12:30-1:45pm
- Vampires, Gender, and Sexuality -- Oh My! — 1hr 15min — Douglas (3W)
- The majority of current popular vampire fiction revolves around a female non-vampire becoming romantically and sexually involved with the male vampire. How can this be interpreted according to society's definition of sexuality and gender? Does it promote traditional, oppressive gender roles, or subvert them? What other vampire romance/sex options are out there, and what do they explore? (Kelley Armstrong, Adrianne Brennan, Susan de Guardiola, Gail Martin, Jennifer Williams (m))
- Sat 1:00-5:00pm
- Masquerade Rehearsal — 4 hr — Grand Ballroom AB (1W)
- This isn't on my official schedule, but I plan to be there anyway as part of my responsibilities as masquerade MC.
- Sat 8:00-11:00(?)pm
- Masquerade — 3 hr — Grand Ballroom AB (1W)
- The 22nd annual Arisia Masquerade. The theme of this year's convention is "Mad Science". MC'ed by Susan de Guardiola.
- Sun 3:30-4:45pm
- Writing Reviews — 1hr 15min — Adams (3W)
- Lots of people think they can write reviews, but what are the secrets to writing good ones? Should you just not review bad books? What are the risks to reviewing? Does everybody really hate a critic? (Randee Dawn Cohen, Susan de Guardiola, Daniel M. Kimmel, Don Sakers, Steve Sawicki (m))
- Sun 6:30-7:45pm
- Masquerade Debrief — 1hr 15min — Independence (3E)
- What went right? What went wrong? What should we do again next year? Join the discussion at this year's Masquerade post-mortem. (Susan de Guardiola, Jill Eastlake, Joel Lord, Sharon Sbarsky)
- Sun 11:00pm-12:15am
- Eye of Argon Reading — 1hr 15min — Paine (2)
- The worst science fiction story ever written gets a reading by our brave panel as they compete to go the longest without tripping over a misspelled word or laughing uncontrollably. Audience members are also encouraged to take a chance. Can you keep a straight face, especially when the panel begins acting out the story? (Susan de Guardiola, Marty Gear, Walter Hunt (m), Hildy Silverman, Michael A. Ventrella)
About all I can say for this schedule is that at least I have Monday free. Otherwise, it's brutal:
- Fourteen and a half hours, assuming the masquerade doesn't run late. And in practice, more than that, since I'll have to report to it early.
- One of my items overlaps with masquerade rehearsal, despite my request not to and despite my asking to be taken off it. I guess I'll be going to half of it.
- I'm moderating two panels when I hate moderating and carefully did NOT volunteer to moderate anything. I suck at moderating. I need to be moderated.
- Having program items be 1:15 long rather than just one hour means six panels = 7.5 hours. I don't like what this is doing to my schedule.
- And did I mention, fourteen and a half hours?
It's a nice mix, though -- three literary items, two costume items plus the masquerade and related stuff, and whatever you'd call the Eye of Argon thing. Literary does not seem quite the right term for that. And I get to do part of a vampire panel with GOH Kelley Armstrong, whose books I talk about here ridiculously often.
I don't expect I'll be doing a whole lot other than what's listed above plus attending a wedding ceremony on Sunday from 2:00-3:30pm. I'm also hoping to attend the contra dance from 6:00-8:00 on Friday night, but other than that I am making no plans except attempting to eat and sleep at appropriate intervals. I was hoping to have some new costumes, but I've spent the weekend working and shoveling snow instead of sewing frantically like I was planning to.
If anyone wants to find me, catch me at the end of a panel at one of the points where I don't have another item fifteen minutes later. Do not try to catch me between masquerade rehearsal and the masquerade -- I'll be a basket case.